Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 26, NWS Denver/Boulder, CO

May 1, 2007Denver County, Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 1, 2007, 3:23 PM MDT for Denver County, Jefferson County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2007, 3:23 PM MDT (21:23 UTC)
Expired
May 1, 2007, 3:47 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Denver County, CO, Jefferson County, CO

The radar

The Denver radar (KFTG), 48 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-227 J/kg
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 012123
SVRBOU
COC031-059-012215-
/O.NEW.KBOU.SV.W.0026.070501T2123Z-070501T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
323 PM MDT TUE MAY 1 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL JEFFERSON COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN DENVER COUNTY IN NORTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME SOUTHWESTERN DENVER...MOVING
  NORTHWEST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORRISON...
  SOUTHERN WHEAT RIDGE...LAKEWOOD...EASTERN GOLDEN AND SOUTHWESTERN
  DENVER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3965 10501 3977 10501 3976 10521 3960 10520
      3960 10509

$$
RJK
1 follow-up statement
000 
WWUS55 KBOU 012147
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
347 PM MDT TUE MAY 1 2007

COC031-059-012157-
/O.CAN.KBOU.SV.W.0026.000000T0000Z-070501T2215Z/
JEFFERSON CO-DENVER CO-
347 PM MDT TUE MAY 1 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DENVER AND EAST
CENTRAL JEFFERSON COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.  PEA SIZED HAIL WAS 
REPORTED WITH THE STORM.

LAT...LON 3965 10501 3977 10501 3976 10521 3960 10520
      3960 10509

$$
RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM MDT, 23 minutes earlier.

Area forecast discussion, May 1, 3:00 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT TUE MAY 1 2007

.SHORT TERM...STORMS BUILDING QUICKLY OVER THE MTNS AND NEARBY
PLAINS DURING THE PAST 1-2 HOURS. GREATEST CONCENTRATION OF
CONVECTION ALONG THE CONTINENTAL DIVIDE...OVER PARK COUNTY AND THE
SRN FRONT RANGE FOOTHILLS AROUND THE HAYMAN BURN SCAR. CURRENT ACARS
SOUNDINGS OVER THE DENVER AREA INDICATING LIGHT AND VARIABLE WINDS
FM 650 MBS UP THRU 300 MBS. HENCE THE WEAK AND ERRATIC STORM MOTIONS
INDICATED ON RADAR THIS AFTERNOON. BELOW 600 MBS KFTG VAD WIND
PROFILER INDICATING 15-25 KT SELY FLOW WHICH WILL CONTINUE TO FEED
MID/UPR 40 DEWPTS INTO THE AREA. BUFKIT FCST SOUNDINGS USING NAM AND
RUC MODEL DATA ALSO INDICATING CAPE VALUES NEAR 700 J/KG AT KDEN AND
AROUND 1000 J/KG AT KAPA AT 23Z. FURTHERMORE SOUNDINGS INDICATING
PRECIPITABLE WATER VALUES JUST UNDER 3/4 INCH...ABOUT 150-175% ABOVE
NORMAL FOR THE DATE. NEXT...EYES TURN TO THE NW-SE ORIENTED 300-500
DEFORMATION AXIS MOVING NEWRD OVER SWRN CO ATTM. MID-LVL LAPSE RATES
IN ADVANCE OF THIS FEATURE UP AROUND 10C/KM. NAM...RUC AND GFS ALL
SHOW THIS FEATURE PASSING OVER THE FRONT RANGE AROUND 06Z/WED.
THEREFORE SHOULD SEE CONVECTION CONTINUING IN THE HIGH COUNTRY...
OVER THE PALMER DVD AND ON THE ADJACENT PLAINS FOR THE ENTIRE
EVENING. FARTHER OUT ON THE PLAINS STORM FORMATION LESS LIKELY THIS
EVENING WHERE LOWER ATMOSPHERE CAPPED WITH CONTINUED INFLUX OF COOL
AND MOIST BNDRY LAYER AIR. HOWEVER...ABOVE THE STABLE BOUNDARY LAYER
ELEVATED CAPES AND STEEP LAPSE RATES WOULD SUPPORT ISOLATED STORM
FORMATION IF SFC PARCELS ARE ABLE TO PUNCH THROUGH. BOTTOM LINE...
SLOW MOVING HEAVY RAIN PRODUCING STORMS BIGGEST CONCERN FOR AREAS IN
AND NEAR THE FRONT RANGE...ESSENTIALLY FROM BOULDER COUNTY SOUTHWARD.

AFTER MIDNIGHT...ONCE THE UPR AIR DISTURBANCE TO OUR SOUTHWEST
PASSES SHOULD SEE A RAPID SUSSATION IN CONVECTION. HOWEVER WITH
LITTLE CHANGE IN HIGH PLAINS DEWPTS AND WITH CONTINUATION OF AN
E-SELY FLOW...SHOULD SEE CONSIDERABLE LOW CLOUD COVER AND AREAS OF
FOG ON THE PLAINS. HOWEVER MAY SEE A FEW -SHRA LINGERING IN AND NEAR
THE FOOTHILLS AFTER MIDNIGHT.

ON WEDNESDAY...MAY SEE A REPEAT OF THE SAME SCENARIO...BUT POSSIBLY
EARLIER IN THE DAY. MODELS CONTINUE TO ADVECT NORTHWARD LOW AND
MID-LVL MOISTURE UP FM NEW MEXICO THROUGH THE DAY IN ADVANCE OF A
SHORTWAVE TROUGH MOVING NEWRD OUT OF ARIZONA. TOMORROW...INSTABLITY
AND DEPTH OF MOISTURE MORE FAVORABLE FOR CONVECTION ON THE PLAINS.
AND WITH STRONGER WINDS ALOFT...SHEAR PROFILE LOOKS MORE FAVORABLE
FOR SUPER CELL DEVELOPMENT. LARGE HAIL AND ISOLATED TORNADOES A
POSSIBILITY BY AFTERNOON. UNCLEAR WHERE EVERYTHING WILL COME
TOGETHER. ALTHOUGH MODELS SHOW BEST CAPE...SHEAR...MOISTURE
CONVERGENCE AND LAPSE RATES ACROSS THE NERN CORNER OF THE STATE.

FINALLY...WILL ADJUST MAX TEMPERATURES DOWNWARD BY 5-8 DEGS IN MOST
AREAS LARGELY TO ACCOUNT FOR AN INCREASE IN CLOUD COVER.

.LONG TERM...WEAK TROUGHS SLATED TO ROTATE OVER OUR AREA LATE
WEDNESDAY AND AGAIN LATE THURSDAY. IT LOOKS LIKE THE TIMING WILL BE
SUCH THAT THE LIFT WILL BE MAINLY OVER THE MOUNTAINS DURING THE DAY
AND ON THE PLAINS IN THE EVENING...IN SYNCH WITH OUR DIURNAL TRENDS.
RAISED POPS WEDNESDAY EVENING AS ACTIVITY SHOULD BE CONTINUING. ON
THURSDAY THERE SHOULD BE GOOD RETURN MOISTURE ON SOUTHEAST WINDS
DURING THE DAY. A LITTLE LOW LEVEL WARMING AND A LITTLE COOLING
ALOFT SHOULD SET THE STAGE FOR ANOTHER ROUND OF STORMS. MODEL
SOUNDINGS LOOK FAVORABLE FOR SEVERE STORMS THURSDAY EVENING IF THIS
TIMING PANS OUT.

FOR THE LARGER SYSTEM TO MOVE ACROSS THE SOUTHWEST OVER THE
WEEKEND...MODEL SOLUTIONS STILL VACILLATING ON THE PLACEMENT OF THIS
SYSTEM. MODELS HAD SEEMED TO COME TO A CONSENSUS YESTERDAY BRINGING
THE LOW TO THE FOUR CORNERS BY SATURDAY MORNING...BUT TODAYS GFS
RUNS HOLD THE LOW FURTHER WEST...WHICH COULD KEEP US IN DRY SSW FLOW
POSSIBLY ALL THE WAY THROUGH SATURDAY. SOME GFS ENSEMBLES AND ECMWF
CONTINUE TO BRING THE LOW EASTWARD SOONER WHICH WOULD GIVE US A
CHANCE OF SHOWERS LATE FRIDAY AND SATURDAY. CHANCE POPS ARE
APPROPRIATE...BUT THE BEST BET FOR A WET DAY IS SUNDAY. SAME
PROBLEMS WITH THE END OF THE SYSTEM. IT COULD DRAG INTO MONDAY OR
EVEN TUESDAY. CORRESPONDING TEMPERATURE ISSUES AS WELL ON FRIDAY OR
SATURDAY...COULD BE SUNNY AND WARM...WE WILL PROBABLY HAVE SOME
COOLER AIR COMING IN OR AT LEAST CLOUD COVER ON SATURDAY. I RAISED
POPS AT LEAST A LITTLE THROUGHOUT AS THIS IS A FAIRLY DYNAMIC SYSTEM
IN A GENERALLY FAVORABLE ENVIRONMENT...BUT FOCUSED ON SATURDAY NIGHT
THROUGH SUNDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

BAKER/GIMMESTAD
Hazardous weather outlook, May 1, 11:17 AM MDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1117 AM MDT TUE MAY 01 2007

COZ030>051-021200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1117 AM MDT TUE MAY 01 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP FIRST OVER HIGHER
ELEVATIONS ALONG THE CONTINENT DIVIDE BY MIDDAY. ADDITIONAL STORM
DEVELOPMENT WILL THEN OCCUR OVER THE MOUNTAIN VALLEYS...THE FRONT
RANGE FOOTHILLS AND THE PALMER DIVIDE BETWEEN NOON AND 2 PM. SOME OF
THESE THUNDERSTORMS WILL THEN MOVE OVER PORTIONS OF THE URBAN
CORRIDOR AFTER 2 PM....AND OUT ACROSS THE REMAINDER OF THE NORTHEAST
PLAINS OF COLORADO LATE IN THE AFTERNOON AND THIS EVENING. DUE TO
THEIR SLOW MOVEMENT...A FEW STORMS OVER AND ALONG THE FRONT RANGE
AND PALMER DIVIDE MAY PRODUCE BRIEF HEAVY RAIN. A WEAK UPPER AIR
DISTURBANCE MOVING UP FROM NORTHERN ARIZONA WILL BE PARTLY
RESPONSIBLE FOR THE SHOWERY PRECIPITATION ACROSS NORTH CENTRAL AND
NORTHEAST COLORADO TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ANOTHER CHANCE FOR AFTERNOON THUNDERSTORMS ON
WEDNESDAY WITH THE PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE.
DRIER AND WARMER CONDITIONS RETURN TO THE REGION THURSDAY AND FRIDAY
WITH ONLY ISOLATED THUNDERSTORMS EXPECTED. A PACIFIC STORM SYSTEM
WILL BRING COOLER WEATHER AND A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS BEGINNING ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH REPORTS OF HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED.

BAKER/GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:39 PM MDTSevere Thunderstorm WarningBOUWashington38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.